Texas, 2023

Heat in Texas, August 28, 2023

August 28, 2023 · NWS BRO · 1 event in 1 county or zone

Cameron County experienced yet another round of high heat and humidity in late August.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Cameron County experienced yet another round of high heat and humidity in late August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 28, 1:22 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 28, 1:22 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
222 PM CDT Mon Aug 28 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 216 PM CDT Mon Aug 28 2023

Latest HRRR model run does not show much in the way of convection
over most of the short term period. Other model guidance has been
treading a bit downward on the chances of rain as well. As such,
PoPs have been reduced a bit for the short term period so that
showers and thunderstorms are isolated at best. Subsidence from the
developing Tropical Storm Idalia are a factor that the models are
going with in reducing rainfall potential. Models still have a weak
cold front towards the north trying to push south, but it seems that
it gets into the Northern Ranchlands around late tonight and early
tomorrow, before then starting to pull back a bit towards the north
and stalling out north of Deep South Texas and the Rio Grande
Valley.

Outside of the lowered possibility of rain, winds are going to be
light through the short term period, but will shift towards the
north by tomorrow, and then change again towards the southwest. Dry
air is expected for tomorrow which will help keep the area out of
Heat Advisory criteria and the air should feel less humid as well.
While the minimum relative humidity is low for the region, fire
weather concerns are limited due to the winds being so light. High
temperatures for tomorrow see 100s for most of the region, however
along the coast the highs will be in the upper 90s. Low temperatures
for tonight are expected to be in the upper 70s to low 80s, while
tomorrow night will be in a similar range, but with a greater spread
of temperatures in the upper 70s rather than lower 80s.

&&

.LONG TERM...
(Wednesday through next Monday)
Issued at 216 PM CDT Mon Aug 28 2023

As Idalia is working through the Florida peninsula on Wednesday
and broad low pressure expands across the northern Gulf of Mexico,
very dry air arrives into Deep South Texas by way of a weak
stalling boundary and deep northerly to northeasterly flow
rounding the mid-level ridge across the Four Corners. As the ridge
heads east through the Plains and into the Ohio River Valley over
the weekend, low pressure across the western Gulf becomes cut off
and persists offshore through the holiday weekend before working
inland on Labor Day. Moisture gradually increases over the weekend
into next week and tries to bring back rain chances, mainly along
the seabreeze Saturday through Monday. POPs remain rather low at
this time. Triple digit heat continues for most inland locations
with a slight reprieve possible along the coastal counties and
lower to mid valley over the weekend with any increased cloud
cover.

Potential coastal hazards locally from Idalia will need to be
monitored mid week. Long period swell Wednesday into Thursday will
build offshore seas and likely enhance rip currents along the
lower Texas coast. With the full moon on Wednesday, astronomical
tides will be a little stronger as well, so coastal run-up may
also be in play during high tides. Confidence is a little low at
this time, due to the limited run the cyclone has across Gulf
waters leading into landfall and unknown strength of the rapid
intensification expected over the next 24 to 36 hours.

Fire weather is also worth monitoring through the long term
period with RH values generally less than 30 percent across most
inland areas Wednesday and Thursday, and tanking into the teens
across Zapata County Wednesday through Friday. At this time, 20
foot winds either remain just below criteria or arrive as RH
values recover into the evening hours. Regardless, with crispy
fuels and the summer wildfire season in full swing, RH values this
low are concerning.

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Mon Aug 28 2023

VFR conditions to persist for the duration of the TAF cycle at all
TAF sites. Winds are going to be light and variable for the cycle.

&&

.MARINE...
Issued at 216 PM CDT Mon Aug 28 2023

Tonight through Tuesday Night..Favorable marine conditions
are expected tonight through Tuesday night with light and variable
winds and low waves. A weak cold front is expected to push into the
northern waters late tonight or early tomorrow before moving back
north. Isolated showers and thunderstorms are possible, most likely
occurring tomorrow.

Wednesday through Monday...Idalia may make landfall in Florida as
a major hurricane on Wednesday, potentially building a long
period swell across the Gulf into late Wednesday and Thursday.
Gulf seas may build to around 5 to 7 feet before more favorable
marine conditions generally return through the holiday weekend.
Persistent low pressure across the western Gulf of Mexico will
gradually build rain chances through Monday, generally offshore
overnight and onshore each morning. Winds and seas will be higher
near any thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             80 100  79  99 /   0  10  10  10
HARLINGEN               77 100  75 100 /   0  20   0   0
MCALLEN                 80 103  78 103 /   0  10   0   0
RIO GRANDE CITY         80 102  77 104 /   0  10   0   0
SOUTH PADRE ISLAND      82  91  81  91 /   0  10  10   0
BAYVIEW/PORT ISABEL     78  97  77  96 /   0  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...64-Katz
LONG TERM....56-Hallman
AVIATION...64-Katz
Hazardous weather outlook, Aug 28, 3:06 AM CST, 10 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
406 AM CDT Mon Aug 28 2023

TXZ248>255-351-353>355-451-454-455-290915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
406 AM CDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Heat index values of 105 to 110 degrees are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

An elevated risk of rip currents is possible at the beaches of South
Padre Island and at Boca Chica Beach Wednesday through Friday.

Heat index values of 105 to 110 degrees are expected during the
afternoon hours of Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-290915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
406 AM CDT Mon Aug 28 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Cameron

When
August 28, 1:53 PM CST to 3:53 PM CST
Where
Cameron forecast zone
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

The Brownsville-South Padre International ASOS reported a heat index of 111 by 2:53 PM CDT, with 111 or higher values persisting until approximately 4:53 PM CDT.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118642.